Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2015, 6:44 PM CDT for Walker County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 6:44 PM CDT (23:44 UTC)
- Expired
- Mar 31, 2015, 7:20 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Walker County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:52 PM CDT | HAIL 1 | Boldo, AL | SOCIAL MEDIA WITH PHOTO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:22 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS54 KBMX 312344
SVRBMX
ALC127-010030-
/O.NEW.KBMX.SV.W.0038.150331T2344Z-150401T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE MAR 31 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WALKER COUNTY IN CENTRAL ALABAMA...
* UNTIL 730 PM CDT
* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JASPER...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JASPER...CORDOVA...SIPSEY...CURRY...LYNNS PARK...SMITH DAM...SMITH
LAKE...RACCOON BRANCH...BOLDO...WALKER COUNTY AIRPORT...POWELLVILLE
AND MANCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3400 8716 3397 8714 3396 8711 3391 8708
3390 8710 3389 8709 3389 8702 3387 8701
3385 8696 3376 8726 3393 8734
TIME...MOT...LOC 2344Z 249DEG 31KT 3388 8721
HAIL...1.00IN
WIND...60MPH
$$
562 follow-up statements
394
WWUS54 KBMX 010004
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT TUE MAR 31 2015
ALC127-010030-
/O.CON.KBMX.SV.W.0038.000000T0000Z-150401T0030Z/
WALKER AL-
704 PM CDT TUE MAR 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN WALKER COUNTY...
AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH DAM...OR
13 MILES NORTH OF SUMITON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SIPSEY...SMITH DAM...SMITH LAKE AND POWELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3397 8714 3396 8711 3391 8708 3390 8710
3389 8709 3389 8702 3387 8701 3385 8696
3382 8708 3395 8717
TIME...MOT...LOC 0004Z 249DEG 31KT 3394 8701
HAIL...1.00IN
WIND...60MPH
$$
56473
WWUS54 KBMX 010020
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT TUE MAR 31 2015
ALC127-010029-
/O.CAN.KBMX.SV.W.0038.000000T0000Z-150401T0030Z/
WALKER AL-
720 PM CDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALKER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL ALABAMA.
LAT...LON 3397 8714 3396 8711 3391 8708 3390 8710
3389 8709 3389 8702 3387 8701 3385 8696
3382 8708 3395 8717
TIME...MOT...LOC 0018Z 249DEG 31KT 3399 8686
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:43 PM CDT, 1 minute earlier.
Area forecast discussion, Mar 31, 6:43 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 643 PM CDT TUE MAR 31 2015 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... QUITE AN ACTIVE AFTERNOON OUT THERE AS THE MAIN WARM FRONT HAS LIFTED WELL NORTH OF THE AREA...WITH A FEW FAIRLY DISTINCTIVE BOUNDARIES SLIDING THROUGHOUT THE AREA. MAIN FOCUS WITH THE FORECAST REMAINS SEVERE WEATHER AND ISOLATED TO SCATTERED SEVERE STORMS. CURRENT SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. ACROSS THE NORTHERN PORTIONS OF THE WATCH...STORMS MAY BECOME SOMEWHAT ELEVATED AS BOUNDARY LAYER INHIBITION INCREASES AS NOCTURNAL COOLING ENSUES. THIS WILL RESULT IN A DIMINISHING WIND THREAT BUT...STEEP MIDLEVEL LAPSE RATES AND SUFFICIENT INSTABILITY WILL ALLOW FOR A CONTINUED HAIL THREAT THROUGH ABOUT 02Z-03Z FROM TCL AND BHM IN AL...EAST/SOUTHEAST TOWARD FFC AND MCN IN GA. OVERALL ACTIVE PATTERN REMAINS POSSIBLE THROUGH THE REST OF THE WEEK WITH A CLEARING COLD FRONT ON FRIDAY..THAT MAY RESULT IN A DRY WEEKEND. SEE PREVIOUS AFD FOR MORE INFORMATION ON THE EXTENDED FORECAST. 16 && .AVIATION... 00Z TAF DISCUSSION. SCATTERED TS MOVING ACROSS NORTH CENTRAL ALABAMA THIS EVENING ARE PRODUCING LARGE HAIL AND GUSTY WINDS. A GRADUAL DECREASE IN ACTIVITY IS EXPECTED BY 03Z. HAVE INCLUDED TS IN PREVAILING WHERE APPLICABLE...AND WILL UPDATE AS NEEDED. TS ARE EXPECTED TO REMAIN NORTH OF MGM AND TOI. FOG AND LOW CLOUDS ARE POSSIBLE TONIGHT BRINGING CONDITIONS DOWN TO MVFR OR POTENTIALLY LOWER AT SITES WHICH RECEIVED RAINFALL THIS EVENING. CONDITIONS IMPROVE THROUGH THE EARLY MORNING HOURS WEDNESDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 76 56 77 58 / 70 20 30 50 30 ANNISTON 51 77 56 78 58 / 70 20 30 50 20 BIRMINGHAM 54 79 59 80 60 / 70 30 30 50 20 TUSCALOOSA 58 80 60 82 62 / 60 30 30 50 20 CALERA 57 79 59 80 60 / 60 30 30 50 20 AUBURN 56 79 57 79 58 / 70 30 30 30 10 MONTGOMERY 59 81 59 83 59 / 50 30 30 30 10 TROY 60 81 58 82 57 / 50 40 30 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 31, 3:19 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 PM CDT TUE MAR 31 2015 ALZ011>015-017>050-012330- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 319 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING...UNTIL 9PM ...GENERALLY ALONG AND NORTHEAST OF A LINE FROM MILLPORT TO CENTREVILLE TO TROY. THE THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. SEE THE SEVERE THUNDERSTORM WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT. ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.
In the hours before
Local storm report, Mar 31, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 W HOLT 33.25N 87.58W
03/31/2015 E1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
&&
DAVISLocal storm report, Mar 31, 6:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL NORTHPORT 33.24N 87.59W
03/31/2015 E1.75 INCH TUSCALOOSA AL TRAINED SPOTTER
NUMEROUS REPORTS OF QUARTER TO GOLF BALL SIZE HAIL IN
NORTHPORT
&&
DAVISSpecial weather statement, Mar 31, 6:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT TUE MAR 31 2015 ALZ028-029-037-038-010000- TALLAPOOSA AL-RANDOLPH AL-CHAMBERS AL-CLAY AL- 630 PM CDT TUE MAR 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH... NORTHWESTERN CHAMBERS...NORTHEASTERN TALLAPOOSA AND SOUTHEASTERN CLAY COUNTIES UNTIL 700 PM CDT... AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDVILLE...OR 8 MILES SOUTH OF ASHLAND...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND...NEW SITE...GOLDVILLE...MALONE...DAVISTON...MOTLEY AND MELLOW VALLEY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3307 8593 3325 8590 3324 8558 3300 8560 TIME...MOT...LOC 2329Z 277DEG 34KT 3316 8583 16
Local storm report, Mar 31, 6:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL TUSCALOOSA 33.24N 87.54W
03/31/2015 E1.75 INCH TUSCALOOSA AL TRAINED SPOTTER
NUMEROUS REPORTS OF QUARTER TO GOLFBALL SIZE HAIL IN
TUSCALOOSA
&&
DAVISLocal storm report, Mar 31, 6:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 8 SE WEST BLOCTON 33.06N 87.03W
03/31/2015 E1.00 INCH BIBB AL TRAINED SPOTTER
&&
DAVISLocal storm report, Mar 31, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 WNW JASPER 33.88N 87.33W
03/31/2015 E1.00 INCH WALKER AL 911 CALL CENTER
DIME TO QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 5 NEAR
JASPER CITY LIMIT
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:25 AM CDT | Dense Fog Advisory | BMX | Barbour, Bullock, Macon, Pike, Russell | 3 hr |
| Mar 31, 1:30 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Mar 31, 1:51 PM CDT | Special Weather Statement | BMX | Blount | 39 min |
| Mar 31, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Mar 31, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 34 min |
| Mar 31, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
| Mar 31, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 60 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| Mar 31, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 37 min |
| Mar 31, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 32 min |
| Mar 31, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 50 min |
| Mar 31, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 16 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Mar 31, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 24 min |
| Mar 31, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Mar 31, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 54 min |
| Mar 31, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 22 min |
| Mar 31, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 45 min |
| Mar 31, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 50 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 26 min |
| Mar 31, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Mar 31, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 49 min |
| Mar 31, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
| Mar 31, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 35 min |
| Mar 31, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Mar 31, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 52 min |
| Mar 31, 6:30 PM CDT | Special Weather Statement | BMX | Clay | 30 min |
| Mar 31, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 58 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.